TheLupusSite.com banner

1 - 9 of 9 Posts

·
Registered
Joined
·
416 Posts
Discussion Starter #1
Yesterday the pain in my right thumb and wrist where I have tenosynovitis got so bad I had to put on a splint. The splint always causes more pain and causes my hand to swell up and/or go numb so I don't keep it on very long. When I took it off, I found three very dark bruises had developed along the inflamed synovium, one on my thumb and two on the inside of my wrist. I have had intense stabbing pain at times in the areas of the bruises. A couple of months ago, I had a dark bruise almost 2" in diameter on the top of this same hand. I don't understand what's going on, why I'm getting bruises. I showed the bruise on the top of my hand to my rheumatologist but I got no response from him and there's no mention of it in his notes.

Have you experienced anything like this or do you know of anything like this? Is it something I should be concerned about? I took pictures of the bruises for my rheumatologist and/or GP but should I be seen a physician sooner rather than later?

Barb
 

·
Registered
Joined
·
416 Posts
Discussion Starter #2
I now have many more bruises along the inside of my wrist; so many that I have near constant bruising from the knuckle in my thumb to 1/3 of the way up my forearm. Does anyone have experience with something like this?

Barb
 

·
elisabethm
Joined
·
512 Posts
HI Barb i had tenosinovitis what have they offered you.I had it and i got the operation.I also had tennis elbow and i had the operation for that aswell it was on the same arm.The releif was instant if they offer you the operation then personaly i would go for it.How long have you had it.Hope you feel better soon Elisabeth
 

·
Registered
Joined
·
416 Posts
Discussion Starter #4
Hi Elisabeth,

I have had this bout of tenosynovitis since May 3, 2008. I had a cortisone injection in June or July of last year but nothing since other than muscle relaxers which I couldn't take for long because of serious side effects, over-the-counter NSAIDs, and Vicodin, all for the muscle problem in my neck and not for the tenosynovitis. Only the cortisone injection helped the tenosynovitis. The only drugs I'm currently taking are Plaquenil, gabapentin and aspirin. No one has mentioned surgery. Everyone ignores it for the most part --- I tell them my symptoms and how it's affected my life and they either ignore it or negate what I tell them. I haven't gone back to the orthopedic surgeon yet because I can't tolerate another shot in my wrist and I need everyone to understand there's a connection between the problem in my hand/wrist and pain in my bicep, shoulder and neck. Synovitis is a very important symptom of lupus as well as other autoimmune conditions. But, I don't understand why I have very dark bruises developing along the entire length of the tenosynovitis. Did you develop bruises with either the tenosynovitis or the tennis elbow? The bruises are kind of scary looking.

Barb
 

·
Registered
Joined
·
1,999 Posts
Hi Barb,
I would suggest you add a hematologist to your team. I have a unusual part of lupus where my platelets don't function like they should. They are there, but not functional. Getting a clot to stick is kind of like trying to get ice to stick on a vertical glass slab. The name for this is called "platelet function abnormality". As a result, I bruise very easily, and clot much more slowly if I get a cut or bad scrape.

Getting a "name" to this took being worked up by the local blood bank, as no one else seemed to be able to find it out. Also, look at your diet. If I haven't eaten much red meat, or leafy green veggies, I see more trouble with the clotting. It can also be affected if I am not getting adequate rest at night.

I wish you well with this.
Sally
 

·
Registered
Joined
·
416 Posts
Discussion Starter #6
Thanks Sally, I was starting to wonder if something like that might be involved.

The bruises are clearing up already this morning but the pain is still bad.

Barb
 

·
Registered
Joined
·
416 Posts
Discussion Starter #7
I can't even hold a pen and write with my hand today. Scheduled an appointment with the orthopedist for tomorrow. I'm going to ask about taking a short dose of oral steroids to see if that will help tame the synovitis, can't tolerate the pain of another injection. The other option is administration of cortisone via skin patches and ultrasound (?) or something like that, administered over several weeks by a physical therapist. Will let you know what happens.
 

·
The Other Illinois Tammy
Joined
·
1,193 Posts
Barb,
I have bruising that just comes up from now where. I have done nothing to the area at all. When I asked my doctor and the rhuemy about it they both said that it was due to my vains moving closer to the skin. Ok what causes that? One said with age this happens. Ok, I am just 42 is that old and someone did not tell me that? The other said it could be from my smoking which I have cut way back. Both make some sense to me but no one has given me a this is what causes it.

I do hope that you start feeling better very soon. It would not hurt to talk with your gp and see what that one says.
 

·
Registered
Joined
·
1,999 Posts
Barb & Tammy,
My episodes with this platelet problem is that there are spontaneous bleeds which look like bruises, but upon palpation the doctor can find the point where the bleed happened. I feel a stinging when there is a break and that is how I know what is going on.
Also, if I do cut myself, it can take quite a bit of time, 1/2 hour, before I get a clot to stay. Pressure is the best means to stop bleeding. When you get blood drawn, make sure the person doing the draw knows to use the smallest size needle. Then, put pressure on it for quite a while to get it to stop. I keep bandaids in the kitchen and in the bathroom. That way, I have them at hand if I need them.
Sally
 
1 - 9 of 9 Posts
Top